Wyoming, 2025

Winter Storm in Wyoming, March 6 to 8, 2025

March 6 to 8, 2025 · NWS RIW · 14 events in 14 counties and zones

Low pressure moved across central Wyoming and brought heavy snow to much of northern and central Wyoming. The highest amount recorded was 24 inches at the Hogadon Basin Ski Area.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low pressure moved across central Wyoming and brought heavy snow to much of northern and central Wyoming. The highest amount recorded was 24 inches at the Hogadon Basin Ski Area. In the lower elevations, the highest snowfall amounts occurred in the favored easterly to northeasterly upslope flow locations. Amounts around Lander ranged from 8 to 14 inches, with 6 to 12 inches in much of Johnson County and around Casper. The snow brought widespread transportation problems with numerous road closures at the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 5, 9:35 PM MST, 3 hours 25 minutes earlier. Its key messages:

  • A large moisture-laden weather system is poised to impact Wyoming Wednesday night through Friday morning. This will bring widespread substantial accumulating snow to the area and is likely (70%) to be the most impactful winter storm of this winter for many locations. Moderate impacts are likely across most of central WY. Some areas across southern and south- central Wyoming could see rain or a rain-snow mix before turning to all snow late Thursday.
  • Winter Storm Warnings and Winter Weather Advisories are in effect for nearly all of western and central Wyoming, starting overnight and going through early Friday morning.
  • Most snow will end Friday morning and it will remain cool through Saturday, especially where snow falls with the Thursday weather system.
  • A warmup will occur Sunday and Monday as high pressure develops across the region.
  • The next weather system is possible (50%) to move into the area Tuesday night into Wednesday, with the best chances of precipitation across western and southwest Wyoming.
Area forecast discussion, Mar 5, 9:35 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
935 PM MST Wed Mar 5 2025

.KEY MESSAGES...

- A large moisture-laden weather system is poised to impact
  Wyoming Wednesday night through Friday morning. This will
  bring widespread substantial accumulating snow to the area and
  is likely (70%) to be the most impactful winter storm of this
  winter for many locations. Moderate impacts are likely across
  most of central WY. Some areas across southern and south-
  central Wyoming could see rain or a rain-snow mix before
  turning to all snow late Thursday.

- Winter Storm Warnings and Winter Weather Advisories are in
  effect for nearly all of western and central Wyoming, starting
  overnight and going through early Friday morning.

- Most snow will end Friday morning and it will remain cool
  through Saturday, especially where snow falls with the
  Thursday weather system.

- A warmup will occur Sunday and Monday as high pressure
  develops across the region.

- The next weather system is possible (50%) to move into the
  area Tuesday night into Wednesday, with the best chances of
  precipitation across western and southwest Wyoming.

&&

.UPDATE...
Issued at 115 PM MST Wed Mar 5 2025

The forecast remains on track for a significant winter storm to
impact western and central Wyoming from tonight into Friday
morning. Latest forecast shows some minor adjustments, but the
winter storm warnings and winter weather advisories remain in
effect. Opted to adjust snow ratios slightly downward for the
daytime hours Thursday given the time of year and the just
below freezing temperatures for parts of central and southern
WY. While models and NWS national centers are showing high
confidence in the evolution of the storms, personally feel that
there are some interesting caveats that could impacts localized
precipitation/snow amounts. One of these is the northward
extent of the warm air across southern WY and the placement of
the surface to low-level boundary. Another is the impact of
downsloping in several locations, including the north side of
the Uintas into Sweetwater County, and then the western sides of
the Wind Rivers and Bighorns with the northeasterly boundary
layer flow. The strength of the upslope flow and precipitation
rates across parts of central WY could be quite impressive too.

As the trough axis moves southeast later Thursday, the surface
pressure gradient will shift and allow the colder northern air
to move south and east, overcoming the warmer air across
southern WY. The latest models are showing that some interesting
snow banding could occur across parts of southwest and southern
WY Thursday evening into Friday morning, which in turn would
heighten impacts in localized areas. Coordination has gone well
with surrounding NWS offices and WYDOT. Be safe if traveling
over the next couple of days.

&&

.DISCUSSION...
Issued at 125 AM MST Wed Mar 5 2025

A transient ridge is sliding into the region this morning. This
ridge will bring a slight warmup today before a more potent and
large weather system moves in Wednesday night. Model guidance has
been consistent with a large trough/upper-low digging into the
Central Rockies once it comes onshore Wednesday. On the east
side of this trough, synoptic dynamics appear to come together
nicely with a strong jet streak, PVA, and WAA over much of
Wyoming. There are several variables to break down with this
weather system and the details are still being hammered out.

Firstly, model guidance depicts several upper-lows breaking off
as this system approaches Wyoming. One dives south into the
Desert Southwest as another tracks right over southern Wyoming.
This is one limiting factor on the intensity of precipitation,
although the most recent model runs have been depicting a
stronger northern low over Wyoming. Initially, the weather
system was projected to move through Wyoming quickly, which
would limit total precipitation amounts, but now it is trending
slower. Right now the best dynamics look to setup late Wednesday
night through Thursday afternoon when the left-exit region of
the jet aligns with good PVA. Another factor to pay attention to
is how warm the ground is and with a March sun angle this could
prove crucial to determining how much snow accumulates during
the day on Thursday. What favors high snowfall rates and
moderate to high snow totals is the amount of moisture this
weather system is bringing with it. PWAT's are forecasted to
surge up to 0.5" Wednesday night and remain steady through
Thursday afternoon. For reference, this would be at record
levels for early March. Wind may also be a factor on Thursday
with gusts of 20-30 mph leading to patchy blowing and drifting
snow, although this will be somewhat limited by temperatures
right around freezing.

Have upgraded the Winter Storm Watches to Warnings and issued
Winter Weather Advisories where snow amounts/impacts will be
moderate. The most favored locations appear to be central
basins and easterly upslope favorable areas. Impacts are likely
(70%) for I-80 through southern Wyoming, but warmer air should
limit snowfall totals from Southern Lincoln County through
Sweetwater County. The current forecast, which has been
increasing for the past 24 hours is for at least a couple of
inches of snowfall with this system and most locations receiving
6 to 10 inches. The Lander Foothills down to South Pass and
over into Natrona/Johnson Counties is the bullseye for the
highest snowfall amounts of 8 to 16 inches. With an upper-low
moving though southern or central Wyoming it is certainly
possible a meso-low could develop in the Wind River Basin, which
would result in locally higher snowfall amounts there.

By Friday morning snow will be winding down, but light snow
will linger until Friday afternoon. A large ridge will be right
on the heels of the Thursday weather system. Where heavy snow
falls and considerable snowpack exists it will remain cool
through Saturday, but the clear skies and March sun angle should
make quick work of the wet snow. By Sunday, temperatures should
rise back to above normal values for most of the area.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 935 PM MST Wed Mar 5 2025

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

All sites will be transitioning to MVFR or lower during the next
couple hours as the significant winter storm arrives. Expect
vis to quickly drop to 1SM or less, and remaining low through
most of the next 24 hours. Once snow starts to fall, cigs will
fall to around 1000 feet and stay through at least 00Z/07.

The exception will be KRKS, which remains just far enough from
the storm to remain VFR to MVFR through most of the day
Thursday. Light snow will fall at times, but will be brief
through 00Z/07. Winds will be the main concern, as gusty winds
will vary from 110 to 190 degrees through the afternoon. As the
storm wraps east, the snowfall will increase at KRKS, currently
expected around 00Z and continuing into Thursday evening. Still
some uncertainty here on timing and strength.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

Winter storm spreads northeast through the overnight hours,
starting by 08Z for KLND/KRIW/KCPR and by 10Z for KCOD/KWRL.
Vis and cigs will fall to IFR within 2 hours of the commencement
of snowfall, and will likely stay near IFR limits through the
remainder of the next 24 hours, with vis 1SM or less and cigs
under 1000 feet. KCPR and KRIW will also be impacted by gusty
east to northeast winds, with some gusts 20 to 30kts for most of
the day.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 AM MST Friday for WYZ001-002-
013.

Winter Storm Warning from 5 AM Thursday to 5 AM MST Friday for
WYZ003-005-007-009>011-020-022.

Winter Weather Advisory from 5 AM Thursday to 5 AM MST Friday
for WYZ004-006.

Winter Storm Warning until 5 AM MST Friday for WYZ012-014-
024>026.

Winter Storm Warning until 5 AM MST Friday for WYZ015>019.

Winter Weather Advisory until 5 AM MST Friday for WYZ023-027.

Winter Weather Advisory from 2 PM Thursday to 5 AM MST Friday
for WYZ028>030.

&&

UPDATE...McDonald
DISCUSSION...Rowe
AVIATION...Straub
Hazardous weather outlook, Mar 5, 1:31 AM MST, 23 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
131 AM MST Wed Mar 5 2025

WYZ001>020-022>030-061245-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
131 AM MST Wed Mar 5 2025

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST
FRIDAY...

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
MST FRIDAY...

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
MST FRIDAY...

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM
MST FRIDAY...

...WINTER STORM WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM MST
FRIDAY...

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 5 AM MST
FRIDAY...

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THURSDAY TO 5 AM MST
FRIDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow moves into southwest Wyoming this evening and spreads northeast
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...A large moisture laden weather system brings
widespread accumulating snow to the area. At least minor impacts will
be felt across the area, with high impacts for many locations.
Greatest areas of concern for heavy snow is across the Wind River
Basin, South Pass, and the I-25 Corridor.

Tuesday... Chances for snow across western Wyoming as a weather
system approaches from the west.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
March 6, 1:00 AM MST to March 7, 7:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell through much of the eastern Wind River Range, with a maximum amount of 16 inches at the Townsend Creek SNOTEL site.

Winter Storm, Upper Green River Basin

When
March 6, 1:00 AM MST to March 7, 9:00 AM MST
Where
Upper Green River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
42.433, -109.520 (the zone’s center; the record gives no point)

At Farson, 6 inches of new snow fell.

Winter Storm, Wind River Basin

When
March 6, 2:00 AM MST to March 7, 5:00 AM MST
Where
Wind River Basin forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Snowfall amounts around Riverton ranged from 7 to 12 inches, including 7.8 inches at the Riverton Weather Forecast Office.

Winter Storm, Lander Foothills

When
March 6, 2:00 AM MST to March 7, 8:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 8 to 16 inches across the Lander Foothills, including 13.5 inches at the Lander airport.

Winter Storm, Green Mountains & Rattlesnake Range

When
March 6, 3:00 AM MST to March 7, 5:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Trained Spotter
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

At Jeffrey City, 16 inches of new snow fell.

Winter Storm, Northeast Johnson County

When
March 6, 4:00 AM MST to March 7, 5:00 AM MST
Where
Northeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

New snowfall amounts generally ranged from 6 to 12 inches, including 11 inches in Buffalo.

Winter Storm, Southwest Big Horn Basin

When
March 6, 5:00 AM MST to March 7, 5:00 AM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Trained spotters reported 4 to 7 inches around Thermopolis.

Winter Storm, Southeast Johnson County

When
March 6, 5:00 AM MST to March 7, 5:00 AM MST
Where
Southeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Trained spotters reported 12 inches of snow to the west of Kaycee.

Winter Storm, Upper Wind River Basin

When
March 6, 5:00 AM MST to March 7, 7:00 AM MST
Where
Upper Wind River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

In Dubois, 6 inches of new snow fell.

Winter Storm, Natrona County Lower Elevations

When
March 6, 5:00 AM MST to March 7, 3:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Snowfall amounts in Natrona County ranged from around 6 inches in Midwest to 13 inches on the south side of Casper.

Winter Storm, Casper Mountain

When
March 6, 5:00 AM MST to March 7, 12:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Public
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

At the Hogadon Ski area, 24 inches of new snow fell.

Winter Storm, Upper Green River Basin Foothills

When
March 6, 6:00 AM MST to March 7, 5:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Any between 5 to 9 inches of snow fell in the Upper Green foothills, including a maximum amount of 9 inches at Boulder.

Winter Storm, Star Valley

When
March 6, 6:00 AM MST to March 7, 6:00 AM MST
Where
Star Valley forecast zone
Reported by
CoCoRaHS
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

There were numerous reports of 8 to 11 inches of new snow in the Star Valley, incluiding 9.2 inches at Afton.

Winter Storm, Salt River & Wyoming Ranges

When
March 6, 2:00 PM MST to March 8, 5:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Other Federal Agency
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

At Commisary Ridge, 18 inches of new snow fell. Many SNOTEL sites reported 10 to 18 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235454, 1247687, 1247680, 1247681, 1247682, 1235447, 1235444, 1235450, 1235457, 1247683, 1247684, 1247686, 1247688, 1247685.